This web site uses JavaScript to dynamically create content. Please ensure your browser supports JavaScript.
Chemicals, the Environment, and You
National Institute of Environmental Health Sciences Home
skip navigation Main Getting Started Teacher's Guide Student Activities About NIH and NIEHS
glossary | map | contact 
skip navigation linksLesson 4-Individual Responses Can be Different boy looking through a microscope
What Happened? The Acetaminophen Mystery The Diagnosis

start of page contentTranscript for The Diagnosis video

When Andy's Aunt Lisa told me about the medicine she was giving him, I knew that I'd better run a blood test. And sure enough, the levels of acetaminophen in Andy's blood were very high. He is two years old and weighs 12 kilograms. He had the equivalent of 2,000 milligrams of acetaminophen in his bloodstream; 150 milligrams per kilogram of body weight is considered an overdose. For Andy, that's 1,800 milligrams. At that dose, acetaminophen becomes a poison that can damage the liver.

Just because the bottle says it's for infants doesn't mean it's a weaker medicine. In this case, the infant formula is more concentrated because it's difficult to give medicine to a little baby, and you need to pack a lot of milligrams of medicine into each drop. The children's formula isn't as strong because older kids can take it by the teaspoonful.

We are lucky that we caught it before any permanent damage was done. I have given Andy an antidote that will counteract the effect of the acetaminophen. He should be fine in a few days. Now that I know what happened, I can tell Andy's mother and aunt that he's going to be fine, and I can explain how the medicine made Andy so sick. The mistake that Andy's aunt made was a dangerous one, but not all that uncommon.

back to Student Activities